Kentucky, 2023

Hail and Damaging Winds in Kentucky, August 7, 2023

August 7, 2023 · NWS LMK · 5 events in 3 counties and zones

Several individual storms moved across Missouri and Illinois before combining into a line of convection as it moved across southern Indiana. 89 miles through Dubois and Orange Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Several individual storms moved across Missouri and Illinois before combining into a line of convection as it moved across southern Indiana. The line interacted with the low level jet to produce 6 tornadoes across 4 Indiana counties, including a long track tornado that traveled 25.89 miles through Dubois and Orange Counties. This set the record for the longest known tornado track for the month of August within the NWS Louisville County Warning Area. Other parts of the line surged and caused tree and power line damage along and north of Interstate 64 across southern Indiana and into the greater Louisville, Kentucky area. Additional wind and hail reports were received from the Bluegrass region of Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 7, 12:48 AM EST, 17 minutes earlier.

Area forecast discussion, Aug 7, 12:48 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
148 AM EDT Mon Aug 7 2023

...Updated Aviation Discussion...

.Short Term...(This evening through Monday) Issued at 319 PM EDT
Sun Aug 6 2023

...RISK OF SEVERE WEATHER TONIGHT ACROSS SOUTHERN INDIANA AND
PORTIONS OF NORTHERN KENTUCKY...

========================================
Near Term         Now through 800 PM EDT

Risks     :  Isolated Storms in the west
Confidence:  Medium-High
========================================

Afternoon satellite imagery shows low clouds continuing to scour out
into an afternoon cumulus field.  With a bit more insolation,
temperatures have warmed into the lower-mid 80s across the region
with some upper 80s across far southwest KY.  For the remainder of
the afternoon, most areas should remain generally dry.  Can't rule
out a stray thunderstorm to pop up across the region.  There isn't a
real particular area of forcing that would suggest a higher PoP over
a certain area, though some models suggest some convection could
fire across southern KY in the next few hours.  Recent satellite
imagery does show some vertical Cu development in the Hopkinsville
area.  For now, plan on keeping the PoPs at 13% or less on coverage.
Breezy southwest winds will be seen across the region this
afternoon, but these winds should simmer down in the 700-800 PM time
frame. Temps should top out in the low-mid 80s before settling down
into the upper 70s to around 80 by sunset.

========================================
Tonight        800 PM through 800 AM EDT

Risks    : Strong/Severe Storms w/
           Damaging winds/heavy rainfall

Confidence: Medium
========================================

Moving into tonight, convection should be in progress across
portions of IA/MO/IL.  This activity is being forced by a fairly
potent mid-level wave that will push through the Ohio Valley.  Ahead
of this feature overnight will be a southwesterly low-level jet axis
pushing into the lower Ohio and TN Valleys.  Models vary at the
strength of this jet axis, but 30-35 kts seems to be a good multi-
model consensus here.  Plenty of moisture will be available with
PWATs running around the 90 percentile.  Upstream multi-cellular and
supercellular convection (across MO/IL) is likely to grow upscale
into an MCS and this feature will track eastward across the Ohio
Valley.  Forecast confidence on the track of this is a bit uncertain
given the run to run variations of the CAMs.  Initial CAMs from
early this morning had this MCS going through much of KY, but the
trend in the runs has been further north (mainly along and north of
the I-64 corridor).  However, given that the LLJ structure will be
in swing across KY/TN, I am somewhat hesitant to believe that the
convection would be that far north, such as what the HRRR suggests.
As of this writing, I think the best chances of storms will likely
be along and north of the WK/BG Parkways.  For this forecast, will
keep a slight chance of PoPs south of the Parkways, and then go with
a 30-50% PoP in the area between the Parkways and Ohio River, with
likely PoPs north of the river.  With the storms expected to arrive
later tonight, not overly confident in whether these storms will
be surface based.  Most model soundings from across the region show
the nocturnal PBL inversion in place by the time storms arrive, but
we'll have some elevated instability to work with.  In this type of
set up, damaging winds, heavy rainfall, and lightning would be the
main severe weather threats.  Given that low-mid level lapse rates
will be decent, can't rule out some hail with this activity,
especially in the stronger cores.  Overnight lows look to be in the
upper 60s to the lower 70s.

========================================
Monday         800 AM through 800 PM EDT

Risks    :  Strong/Severe storms east
Confidence:  Medium
========================================

Overnight convection may still be in progress across portions of SE
IN and the Bluegrass region of central KY Monday morning.  Surface
cold front is expected to be moving into western KY during the
morning hours and looks to cross the I-65 corridor around lunchtime.
We may have some extensive stratus in the morning in the wake of the
overnight convection.  Depending on the stratus, that may hold off
some heating across much of the region. However, this stratus may
mix out and we should be able to get some additional heating in the
afternoon east of I-65.  With the front crossing into this
possibility destabilizing atmosphere, a refiring of storms

$$ along the
front across central/eastern KY will be possible in the afternoon.
Main threats here would be damaging winds and perhaps some large
hail with any taller storms.  Overall progression of the line should
limit residence time of the storms resulting in a low threat of
flash flooding.  However, any training of storms could lead to some
isolated flood issues in spots.  Highs on the day will vary from
west to east, with readings in the upper 70s to around 80 in the
west, and lower-mid 80s in the east, prior to the front pushing
through the region.

.Long Term...(Monday night through Sunday)
Issued at 300 PM EDT Sun Aug 6 2023

We'll be in a post-frontal regime by Monday night, with the primary
sfc low spinning off to the Northeast. Drier conditions will be the
story for Monday night into Tuesday as low-amplitude ridging moves
over the Ohio Valley, and we get a weak sfc high across our area.
Tuesday appears to be a fairly nice day, with partly sunny skycover
and temperatures in the low to mid 80s. By Tuesday night, conditions
will be quiet here, but a potent shortwave will be swinging through
the Rockies, ultimately resulting in sfc lee cyclogenesis, and our
next weather feature.

We'll need to keep eyes on the Wednesday-Thursday time frame as that
shortwave swings through the central Plains. The GFS has been keen
on a MCS feature driving through central Kentucky by Wednesday late
afternoon/evening for several runs now, though other global
deterministic solutions differ a bit on timing. Regardless of the
timing discrepancies right now, there is a fairly good agreement of
a signal for the middle of the week. General consensus is to see
convection initiate over Kansas/Nebraska Tuesday night, push through
Missouri and central Illinois, and eventually dive into central
Kentucky by Wednesday evening/night. Forecast soundings for this
wave indicate strong instability paired with a saturated airmass,
and elevated DCAPEs to promote a damaging wind threat. Showers may
linger into Thursday, though should see a brief drying period by
Thursday night.

For Friday, an upper low will swing across the Great Lakes, driving
a vorticity lobe over the lower Ohio Valley. This will likely lead
to developing some isolated to scattered showers and storms to close
out the work week. Additional rounds of showers and storms will be
possible into the weekend as the upper low gradually makes its way
east of the Ohio Valley.

&&

.Aviation...(06Z TAF Issuance)
Issued at 109 AM EDT Mon Aug 7 2023

MVFR TAF period for the next 6 hours as a line of thunderstorms
moves through the region. Based on upstream observations, a lower
level BKN layer for MVFR conditions can be expected with a
dramatic wind shift from the south to the northwest along the
thunderstorm line. While isolated, there is a chance for wind
shear off the surface around 2K feet from the SW between 40 to 50
kts with the passing storms this morning. The thunderstorm line is
expected to be through the region by 12z.

Scattered showers and thunderstorms are possible for the rest of the
day today with gusty SSW winds up to 30 kts at times with a ceiling
around 4K feet.  Outside of brief MVFR ceilings during
thunderstorms, mainly VFR conditions expected for the next 24 to 30
hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Tornado Watch 598 for Clark IN, Floyd, Orange, Washinton IN,
Crawford, Harrison IN, Perry, Dubois, Jefferson IN, and Scott IN
until 5 AM.
KY...Tornado Watch 598 for Bullitt, Meade, Spencer,
Henry, Oldham, Trimble, Jefferson KY, and Shelby counties until 5
AM.

&&

Short Term...MJ
Long Term....CJP
Aviation...MK
Hazardous weather outlook, Aug 6, 8:51 PM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
951 PM EDT Sun Aug 6 2023

KYZ023-024-026>028-035>037-039>043-045>049-053>057-061>067-070>078-
081-082-080200-
Hancock-Breckinridge-Ohio-Grayson-Hardin-Franklin-Scott KY-
Harrison KY-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Hartford, Leitchfield, Elizabethtown, Frankfort, Georgetown,
Cynthiana, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
951 PM EDT Sun Aug 6 2023 /851 PM CDT Sun Aug 6 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe storms will be possible late this evening and
overnight ahead of an approaching cold front. The highest risk of
thunderstorms will be in areas along and north of the Western
Kentucky and Bluegrass Parkways. Damaging winds, heavy rainfall,
and frequent lightning will be the main threats with this
activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An additional round of thunderstorms is likely on Monday, mainly in
areas east of I-65. Some of the storms on Monday could be strong to
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight and Monday.

INZ076>079-083-084-089>092-KYZ025-029>034-038-080200-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Meade-Bullitt-Jefferson KY-Oldham-Trimble-
Henry-Shelby-Spencer-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville,
Brandenburg, Shepherdsville, Louisville, La Grange, Bedford, Milton,
New Castle, Shelbyville, and Taylorsville
951 PM EDT Sun Aug 6 2023 /851 PM CDT Sun Aug 6 2023/

...TORNADO WATCH 598 IN EFFECT UNTIL 5 AM EDT /4 AM CDT/ MONDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe storms will be possible late this evening and
overnight ahead of an approaching cold front. A tornado watch is
currently in effect for portions of the region. Please see that
product for the latest information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An additional round of thunderstorms is likely on Monday, mainly in
areas east of I-65. Some of the storms on Monday could be strong to
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight and Monday.

DM

In the hours before

Special weather statement, Aug 7, 12:54 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
154 AM EDT Mon Aug 7 2023

INZ079-092-KYZ031>033-070630-
Jefferson IN-Clark IN-Oldham KY-Henry KY-Trimble KY-
154 AM EDT Mon Aug 7 2023

...STRONG THUNDERSTORMS WILL IMPACT JEFFERSON...NORTHEASTERN CLARK...
NORTHEASTERN OLDHAM...TRIMBLE AND NORTHWESTERN HENRY COUNTIES THROUGH
230 AM EDT...

At 154 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Vernon to 6 miles southwest of
Madison to 9 miles southwest of Bedford. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Bedford, Hanover, Saluda, Smyrna, Campbellsburg, Bethlehem,
Milton, Kent and Dupont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

A Tornado Watch remains in effect until 500 AM EDT for south central
Indiana...and central Kentucky.

&&

LAT...LON 3869 8520 3874 8527 3874 8533 3863 8523
      3858 8521 3860 8508 3856 8506 3857 8504
      3855 8500 3852 8503 3851 8498 3850 8504
      3847 8548 3882 8563 3883 8561 3885 8561
      3885 8557 3891 8553 3892 8520
TIME...MOT...LOC 0554Z 256DEG 45KT 3886 8558 3869 8549 3853 8547

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EBW
Local storm report, Aug 7, 12:58 AM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
158 AM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     Tstm Wnd Dmg     2 NNW Jasper            38.42N 86.95W
08/07/2023                   Dubois             IN   Emergency Mngr

            Tress fallen on road.

&&

NMP
Local storm report, Aug 7, 1:00 AM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
200 AM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 AM     Tstm Wnd Dmg     2 E Kellerville         38.48N 86.80W
08/07/2023                   Dubois             IN   Emergency Mngr

            Tree fallen on roof of home.

&&

NMP
Special weather statement, Aug 7, 1:00 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
200 AM EDT Mon Aug 7 2023

INZ083-084-089-090-KYZ025-070630-
Crawford IN-Perry IN-Dubois IN-Harrison IN-Meade KY-
200 AM EDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HARRISON...
SOUTHEASTERN DUBOIS...CENTRAL CRAWFORD...NORTHERN PERRY AND
NORTHWESTERN MEADE COUNTIES THROUGH 230 AM EDT/130 AM CDT/...

At 200 AM EDT/100 AM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles east of Santa Claus, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carefree Town, Mount Pleasant, Leopold, Leavenworth, Alton, New
Amsterdam, Roberta, Ranger, Beechwood and Terry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 500 AM EDT/400 AM CDT/ for
south central Indiana...and central Kentucky.

&&

LAT...LON 3829 8681 3832 8625 3803 8627 3807 8678
      3810 8677 3810 8678 3812 8679 3811 8680
      3812 8681 3812 8680 3815 8681 3816 8680
      3818 8680 3818 8679 3821 8679 3821 8683
TIME...MOT...LOC 0600Z 272DEG 43KT 3818 8669

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EBW
Local storm report, Aug 7, 1:03 AM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
203 AM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     Tstm Wnd Dmg     2 NNW Jasper            38.43N 86.95W
08/07/2023                   Dubois             IN   Emergency Mngr

            Fallen trees on road.

&&

NMP
Special weather statement, Aug 7, 1:03 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
203 AM EDT Mon Aug 7 2023

KYZ029>031-033>035-038-039-070645-
Jefferson KY-Oldham KY-Shelby KY-Bullitt KY-Henry KY-Franklin KY-
Spencer KY-Anderson KY-
203 AM EDT Mon Aug 7 2023

...STRONG THUNDERSTORMS WILL IMPACT SPENCER...EASTERN OLDHAM...
SHELBY...NORTH CENTRAL ANDERSON...HENRY...SOUTHERN JEFFERSON...
NORTHEASTERN BULLITT AND FRANKLIN COUNTIES THROUGH 245 AM EDT...

At 203 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of New Castle to 7 miles
northwest of Shelbyville to South Park View. Movement was east at 55
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Frankfort, Jeffersontown, Shelbyville, La Grange, Middletown,
Douglass Hills, Hurstbourne, Pioneer Village, Hurstbourne Acres and
Watterson Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

A Tornado Watch remains in effect until 500 AM EDT for central
Kentucky.

&&

LAT...LON 3849 8499 3847 8495 3844 8496 3843 8496
      3843 8494 3846 8494 3846 8492 3845 8491
      3844 8493 3842 8488 3838 8489 3836 8487
      3834 8479 3835 8474 3820 8473 3800 8522
      3807 8591 3828 8547 3849 8535 3851 8498
TIME...MOT...LOC 0603Z 274DEG 48KT 3848 8528 3827 8535 3811 8573

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EBW

The radar

The Louisville radar (KLVX), 35 km away, was scanning. The volume nearest the first event began at 06:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 7, 1:05 AM EST
Where
Jefferson County, 2.76 mi N of Audubon Park
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.240, -85.730

A tree fell down over the road.

Thunderstorm Wind, Jefferson

When
August 7, 3:21 AM EST
Where
Jefferson County, 2.28 mi ENE of O Bannon
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
38.290, -85.480

Two large trees fell down, resulting in vehicle and fence damage.

Hail, Franklin

When
August 7, 10:32 AM EST
Where
Franklin County, 0.54 mi E of Elsinore
Measured
1 in hail
Reported by
Public
Coordinates
38.220, -84.770

This was an mPing report.

Hail, Scott

When
August 7, 10:39 AM EST
Where
Scott County, 2.34 mi NNE of White Sulpher
Measured
1 in hail
Reported by
Public
Coordinates
38.230, -84.680

This was an mPing report.

Thunderstorm Wind, Scott

When
August 7, 10:49 AM EST
Where
Scott County, 0.77 mi SE of Cranetown
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.271, -84.521

Trees fell down near the intersection of Old Delaplain Road and Anderson Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119080, 1119082, 1119078, 1119079, 1119084.